Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Lincoln, IL

July 9, 2004Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2004, 7:14 PM CDT for Woodford County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 7:14 PM CDT (00:14 UTC)
Expired
Jul 9, 2004, 8:15 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Woodford County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2969 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 100014
SVRILX
ILC203-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
713 PM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GERMANTOWN HILLS...OR ABOUT 9 MILES
  NORTHEAST OF PEORIA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASHBURN
  ROANOKE
  MINONK

OTHER LOCATIONS IN THIS WARNING INCLUDE...BENSON...METAMORA...
PANOLA...CAZENOVIA AND LOW POINT.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4092 8948 4075 8953 4078 8895 4092 8896

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:29 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:29 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUL 9 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD WEAK LOW PRESSURE CENTERED
OVER THE CENTRAL PLAINS...WITH A VERY SLOW MOVING WARM FRONT
EXTENDING EAST ACROSS ILLINOIS FROM JUST NORTH OF QUINCY TO JUST
SOUTH OF DANVILLE. A VERY WARM AND HUMID AIRMASS WAS IN PLACE TO THE
SOUTH OF THIS BOUNDARY...WITH WIDESPREAD TEMPERATURES IN THE 80S AND
DEW POINTS IN THE 70S. THE POSITION OF THIS BOUNDARY AND THE
ASSOCIATED BOUTS OF DIURNAL AND NOCTURNAL SHOWERS/STORMS ARE THE
MAIN CONCERNS OVER THE NEXT FEW DAYS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. HOWEVER...
THEY DO HAVE EXPECTED DIFFERENCES IN THE HANDLING OF THE EXPECTED
CONVECTION. OUTSIDE OF THE OBVIOUS GFS FEEDBACK BULLSEYES...IT IS
HARD TO FAVOR ONE SOLUTION OVER ANOTHER AT THIS POINT. FAVOR THE
RELATIVELY COOLER DAYTIME HIGHS OF THE MET/MAV GUIDANCE GIVEN
CONVECTION/DEBRIS POTENTIAL...OVERNIGHT LOWS ARE CLOSE AND
REASONABLE.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RELATIVELY FLAT UPPER
RIDGE...WITH ITS AXIS CURRENTLY OVER THE PLAINS...WILL GRADUALLY
BUILD EAST THROUGH THE PERIOD. OCCASIONAL IMPULSES WILL RIDE DOWN
THE BACK SIDE OF THE RIDGE INTO THE MIDWEST/GREAT LAKES REGION. THE
NEARLY STATIONARY FRONTAL BOUNDARY THAT EXTENDS ACROSS ILLINOIS WILL
MOVE LITTLE OVER THE NEXT COUPLE OF DAYS...THOUGH IT WILL FINALLY
LIFT A BIT TO THE NORTH BY MONDAY AS THE RIDGE CONTINUES TO BUILD.
THIS PATTERN IS CONDUCIVE FOR VERY UNSETTLED WEATHER ACROSS FORECAST
AREA.

NOCTURNAL MCS DEVELOPMENT IS EXPECTED NIGHTLY...WITH A STRONG LOW
LEVEL JET EXPECTED TO DEVELOP OVER THE PLAINS. THICKNESS SCHEMES AND
PROPAGATION VECTORS SUGGEST THE MCS/S WILL TREND TOWARD THE FORECAST
AREA BY MORNING...WITH NORTHERN SECTIONS NORTH OF THE FRONTAL
BOUNDARY MOST FAVORED. THE FAVORED LOCATIONS FOR MCS PROPAGATION
WILL SHIFT NORTH WITH TIME AS THE UPPER RIDGE BUILDS AND THE FRONT
LIFTS NORTH.

AS FAR AS DIURNAL CONVECTION IS CONCERNED...VERY GOOD INSTABILITY OF
AT LEAST 3000 J/KG WITH LITTLE/NO CAP IS EXPECTED EACH AFTERNOON
DURING THE PERIOD. HOWEVER...THERE DOES NOT APPEAR TO BE MUCH OF A
FOCUS FOR ORGANIZED CONVECTION ASIDE FROM THE SURFACE BOUNDARY
(WHICH WILL BE MOVING NORTH WITH TIME). ALSO...WIND FIELDS ARE QUITE
WEAK AND FREEZING LEVELS ARE HIGH. THIS SET UP WOULD SEEM TO FAVOR
HEAVY RAINFALL OVER MOST OTHER SEVERE WEATHER TYPES GIVEN THE SLOW
EXPECTED MOVEMENT OF ANY STORMS AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES. THE THREAT FOR DOWNBURSTS AS CELLS COLLAPSE
WILL ALSO NEED TO BE MONITORED.

LONG TERM...TUESDAY THROUGH FRIDAY...SAME AS IT EVER WAS... A
BROAD...FLAT RIDGE WILL BE IN PLACE AT THE START OF THE PERIOD
ACROSS THE UNITED STATES. SEVERAL WAVES WILL ATTEMPT TO DIVE DOWN
THE EAST SIDE OF THE RIDGE OVER THE EASTERN U.S. AND WILL PUSH THE
FRONTAL BOUNDARY INTO NORTHERN ILLINOIS. THIS SCENARIO WILL PROVIDE
REGION WITH SEASONABLY WARM CONDITIONS...WITH A DAILY RISK OF
CONVECTION (ESPECIALLY NEAR THE FRONTAL BOUNDARY. THE ULTIMATE
SHOWER/STORM RISK WILL BE DETERMINED BY WHERE THE FRONT LIES EACH
DAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK
Hazardous weather outlook, Jul 9, 11:15 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT FRI JUL 9 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS...ESPECIALLY AFTER 2 PM THIS AFTERNOON...AND THIS
EVENING ALONG A SLOW MOVING WARM FRONT. ALTHOUGH NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME ALONG WITH GUSTY STRAIGHT LINE
WINDS. ALONG AND JUST NORTH OF THE WARM FRONT LATE THIS AFTERNOON...
AN ISOLATED TORNADO IS POSSIBLE. THE THUNDERSTORM THREAT WILL
CONTINUE OVERNIGHT WITH THE PRIMARY THREAT BEING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CENTRAL ILLINOIS WILL BE IN A VERY WARM AND HUMID AIR MASS DURING THE
PERIOD WITH ALMOST A DAILY CHANCE FOR SCATTERED THUNDERSTORMS.
THERE MAY BE A TEMPORARY BREAK IN THE RAINFALL BY MIDWEEK...HOWEVER
ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS MAY PUSH ACROSS THE
MIDWEST WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON
OR EVENING.

PLAHMER/SMITH

In the hours before

Local storm report, Jul 9, 5:18 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             LEXINGTON               40.64N 88.78W
07/09/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

0440 PM     HAIL             TOWANDA                 40.56N 88.90W
07/09/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

&&

BARNES
Local storm report, Jul 9, 6:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     E GALESBURG             40.95N 90.38W
07/09/2004                   KNOX               IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN

0600 PM     TSTM WND GST     GILSON                  40.87N 90.20W
07/09/2004  60 MPH           KNOX               IL   EMERGENCY MNGR

            LOCALIZED FLOODING ALSO REPORTED IN GILSON.

&&

BARNES
Local storm report, Jul 9, 6:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
652 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             TOULON                  41.09N 89.86W
07/09/2004  1.75 INCH        STARK              IL   LAW ENFORCEMENT

&&

BARNES
Local storm report, Jul 9, 7:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
705 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      GALESBURG               40.95N 90.38W
07/09/2004                   KNOX               IL   CO-OP OBSERVER

            WATER ON ROADS IN THE CITY OF GALESBURG. SOME ROADS
            BARRICADED.

&&

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:43 PM CDTSevere Thunderstorm WarningILXPiatt62 min
Jul 9, 9:23 PM CDTSevere Thunderstorm WarningILXChampaign67 min
Jul 10, 12:53 AM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 10, 1:18 PM CDTFlash Flood WarningILXChampaign3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.